Journal of Current Glaucoma Practice

Register      Login

VOLUME 8 , ISSUE 3 ( September-December, 2014 ) > List of Articles

CASE REPORT

Bilateral Acute Angle-closure after Intraocular Surgery

Kirsten Hoskens, Luís Abegão Pinto, Evelien Vandewalle, Nancy Verdonk, Ingeborg Stalmans

Keywords : Acetazolamide, Choroidal effusion, Surgery complication, Acute secondary angle-closure

Citation Information : Hoskens K, Pinto LA, Vandewalle E, Verdonk N, Stalmans I. Bilateral Acute Angle-closure after Intraocular Surgery. J Curr Glaucoma Pract 2014; 8 (3):113-114.

DOI: 10.5005/jp-journals-10008-1173

License: CC BY-NC 4.0

Published Online: 00-12-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

We report the case of a 75-year-old woman who developed an acute bilateral angle-closure associated with choroidal effusion a day after an uneventful cataract surgery. The same patient had undergone a similarly uneventful cataract surgery two weeks before, under the same protocol, with no postoperative complication in the other eye. Medical treatment, including the use of oral sulfamide-related drugs (acetazolamide), topical beta-blockers and steroids led to a gradual decrease in intraocular pressure (IOP) and choroidal effusion. Despite initial reports suggesting a link between sulfamide-exposure and these rare forms of angle-closure, our report would suggest a more complex pathophysiology behind this intriguing phenomenon.


PDF Share
  1. Malagola R, Arrico L, Giannotti R, Pattavina L. Acetazolamideinduced cilio choroidal effusion after cataract surgery: unusual posterior involvement. Drug Des Devel Ther 2013;7:33-36.
  2. Mancino R, Varesi C, Cerulli A, Aiello F, Nucci C. Acute bilateral angle-closure glaucoma and choroidal effusion associated with acetazolamide administration after cataract surgery. J Cataract Refract Surg 2011 Feb;37(2):415-417.
  3. Fraunfelder FW, Fraunfelder FT, Keates EU. Topiramate-associated acute, bilateral, secondary angle-closure glaucoma. Ophthalmology 2004 Jan;111(1):109-111.
  4. Parthasarathi S, Myint K, Singh G, Mon S, Sadasivam P, Dhillon B. Bilateral acetazolamide-induced choroidal effusion following cataract surgery. Eye (Lond) 2007 Jun;21(6): 870-872.
  5. Levy J, Yagev R, Petrova A, Lifshitz T. Topiramate-induced bilateral angle-closure glaucoma. Can J Ophthalmol 2006 Apr; 41(2):221-225.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.